Alert archive / Oklahoma / Tornado Warnings in 1999

Tornado Warning 10, NWS Norman, OK

April 2, 1999Custer County, Washita County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 2, 1999, 9:11 PM CST for Custer County, Washita County, Oklahoma. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 2, 1999, 9:11 PM CST (03:11 UTC)
Expired
Apr 2, 1999, 10:00 PM CST
In force
49 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Custer County, OK, Washita County, OK

What was reported inside it

TimeReportWhereRemark
Apr 2, 9:15 PM CSTHail 1.75Custer City, OK
Apr 2, 9:40 PM CSTHail 2.5Arapaho, OK
Apr 2, 9:54 PM CSTHail 3Custer City, OK
Apr 2, 9:55 PM CSTTornado F0Custer City, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 8:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1999-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1999-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1394 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KOKC 030313 RRA
TOROKC
OKC039-149-030400-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
911 PM CST FRI APR 2 1999

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  CUSTER COUNTY IN NORTHWEST OKLAHOMA
  NORTHERN WASHITA COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 1000 PM CST

* AT 912 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM   
CAPABLE OF PRODUCING A TORNADO IN EXTREME NORTHERN WASHITA COUNTY. AT
910 PM...A FUNNEL CLOUD WAS REPORTED NEAR HIGHWAY 44...3 MILES NORTH 
OF BURNS FLAT. THE STORM IS MOVING NORTHEAST AT 35 MPH. IF YOU ARE 
IN THE PATH OF THIS STORM TAKE COVER NOW

* LOCATIONS IN THE WARNING INCLUDE ARAPAHO...BESSIE...CLINTON...
  CUSTER CITY...FOSS...STAFFORD...THOMAS AND WEATHERFORD

DOPPLER RADAR INDICATED THIS STORM MAY CONTAIN DESTRUCTIVE HAIL TO
THE SIZE OF BASEBALLS...OR LARGER.

LAT...LON 3539 9929 3533 9893 3549 9865 3577 9865
          3579 9902

KB
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 2, 9:00 PM CST, 11 minutes earlier.

Area forecast discussion, Apr 2, 9:00 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CST FRI APR 2 1999

SEVERE WEATHER KEEPING THINGS BUSY TONIGHT.  HAVE UPDATED ZONES
ALREADY TO DEAL WITH THE CURRENT AND EXPECTED THUNDERSTORM
DISTRIBUTION.  DO NOT PLAN ANY FURTHER UPDATES BEFORE 11 PM... WITH
THE USUAL CAVEAT OF UNEXPECTED DEVELOPMENTS.

FCSTID = 23 = CMS

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 2, 8:36 PM CST, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
834 PM CST FRI APR  2 1999

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT  /REMARKS...
           ....COUNTY LOCATION....

0820 PM    7 SSW CARTER              OK   TORNADO
04/02/99   BECKHAM

JS
Local storm report, Apr 2, 8:40 PM CST, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
827 PM CST FRI APR  2 1999

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT  /REMARKS...
           ....COUNTY LOCATION....

0728 PM    E SIDE OF NEWKIRK         OK   .88 INCH HAIL
04/02/99   KAY

0745 PM    INTERSECTION HWY 60/177   OK   FLOODING OVR ROAD
04/02/99   KAY

CW
Local storm report, Apr 2, 8:50 PM CST, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
844 PM CST FRI APR  2 1999

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT  /REMARKS...
           ....COUNTY LOCATION....

0835 PM    12 S OF ELK CITY          OK   1.75 INCH HAIL
04/02/99   BECKHAM

CW
Local storm report, Apr 2, 8:54 PM CST, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
844 PM CST FRI APR  2 1999

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT  /REMARKS...
           ....COUNTY LOCATION....

0835 PM    15 S OF ELK CITY          OK   1.75 INCH HAIL
04/02/99   BECKHAM

CW
Local storm report, Apr 2, 8:56 PM CST, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
851 PM CST FRI APR  2 1999

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT  /REMARKS...
           ....COUNTY LOCATION....

0850 PM    BURNS FLAT                OK   .75 INCH HAIL
04/02/99   WASHITA

CW
Local storm report, Apr 2, 9:01 PM CST, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CST FRI APR  2 1999

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT  /REMARKS...
           ....COUNTY LOCATION....

0851 PM    BURNS FLAT                OK   1.00 INCH HAIL
04/02/99   WASHITA

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 6:09 PM CSTTornado WarningOUNBeckham, Roger Mills36 min
Apr 2, 6:15 PM CSTSevere Thunderstorm WarningOUNKay, Noble45 min
Apr 2, 6:45 PM CSTTornado WarningOUNBeckham, Roger Mills15 min
Apr 2, 6:48 PM CSTSevere Thunderstorm WarningOUNGreer, Harmon27 min
Apr 2, 6:51 PM CSTSevere Thunderstorm WarningOUNBeckham24 min
Apr 2, 6:54 PM CSTSevere Thunderstorm WarningOUNKay51 min
Apr 2, 6:57 PM CSTTornado WarningOUNCuster33 min
Apr 2, 7:05 PM CSTFlash Flood WarningOUNKay3 hr
Apr 2, 7:13 PM CSTTornado WarningOUNGreer, Harmon47 min
Apr 2, 7:29 PM CSTSevere Thunderstorm WarningOUNCuster46 min
Apr 2, 7:45 PM CSTSevere Thunderstorm WarningOUNKay45 min
Apr 2, 7:56 PM CSTTornado WarningOUNBeckham, Greer49 min
Apr 2, 8:04 PM CSTSevere Thunderstorm WarningOUNDewey41 min
Apr 2, 8:35 PM CSTTornado WarningOUNWashita40 min
Apr 2, 8:37 PM CSTSevere Thunderstorm WarningOUNRoger Mills53 min
Apr 2, 8:47 PM CSTSevere Thunderstorm WarningOUNDewey43 min
Apr 2, 9:15 PM CSTSevere Thunderstorm WarningOUNMajor45 min
Apr 2, 9:27 PM CSTSevere Thunderstorm WarningOUNRoger Mills48 min
Apr 2, 9:56 PM CSTTornado WarningOUNCuster49 min
Apr 2, 9:57 PM CSTSevere Thunderstorm WarningOUNDewey48 min
Apr 2, 10:03 PM CSTSevere Thunderstorm WarningOUNAlfalfa, Woods42 min
Apr 2, 10:42 PM CSTSevere Thunderstorm WarningOUNDewey33 min
Apr 2, 10:58 PM CSTSevere Thunderstorm WarningOUNGreer, Harmon47 min
Apr 2, 11:02 PM CSTSevere Thunderstorm WarningOUNBlaine43 min
Apr 2, 11:11 PM CSTSevere Thunderstorm WarningOUNMajor49 min
Apr 2, 11:36 PM CSTSevere Thunderstorm WarningOUNWoodward24 min
Apr 2, 11:44 PM CSTSevere Thunderstorm WarningOUNJackson46 min
Apr 2, 11:57 PM CSTSevere Thunderstorm WarningOUNTillman48 min
Apr 2, 11:57 PM CSTSevere Thunderstorm WarningOUNKiowa, Washita48 min
Apr 3, 12:07 AM CSTSevere Thunderstorm WarningOUNGarfield38 min
Apr 3, 12:44 AM CSTSevere Thunderstorm WarningOUNMajor31 min
Apr 3, 12:51 AM CSTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady39 min
Apr 3, 1:13 AM CSTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major47 min
Apr 3, 1:58 AM CSTSevere Thunderstorm WarningOUNLogan, Noble, Payne32 min
Apr 3, 6:39 AM CSTSevere Thunderstorm WarningOUNBryan51 min
Apr 3, 7:24 AM CSTFlash Flood WarningOUNAtoka3 hr
Apr 3, 7:46 AM CSTFlash Flood WarningOUNBryan119 min
Apr 3, 8:36 AM CSTSevere Thunderstorm WarningOUNAtoka, Bryan39 min
Apr 3, 9:30 AM CSTFlash Flood WarningOUNBryan3 hr

Nearby

Tornado Warnings in Oklahoma, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.